Gardaí issue 'scuzz' drug warning after students hospitalised

Thursday 15 May 2014 23.52
1 of 2
Lethal drug has a picture of Captain America on it
Lethal drug has a picture of Captain America on it
UCD students' union said some of its members had fallen ill after taking a cocktail of drugs
UCD students' union said some of its members had fallen ill after taking a cocktail of drugs

Gardaí are seriously concerned about a drug known as 'scuzz' which has caused up to seven people to be hospitalised over the past few days.

Gardaí suspect the drug contains a combination of LSD and methamphetamine. The drug also has a picture of comic superhero Captain America on it. 

Following an approach from gardaí, the Union of Students in Ireland today warned young people of the dangers involved in taking "novel and unknown drugs" ahead of end of exam parties and summer festivals.

A number of university students have been taken ill in Dublin in recent days and a spokesman for UCD students' union posted a message on Facebook, saying that some of its members had fallen ill after taking a cocktail of drugs, believed to include amphetamines and LSD.

The Union of Students in Ireland warned young people of the dangers involved in taking "novel and unknown drugs" ahead of the end of exam parties and summer festivals.

Gardaí said it is important for anyone who has taken the drug and experiencing side effects to seek medical help immediately. They also appealed to anyone with any information about the drug to contact hem.

In a statement today, the USI said people need to be aware and educated on "novel drugs" currently circulating, which have caused some students to be hospitalised.

USI Deputy President Denise McCarthy, said: "We share the same concerns as UCD Students' Union for the safety and well-being of students.

"Our thoughts are with those who have been hospitalised and we hope they make a speedy recovery," she said.

"We ask others who might have taken similar drugs to seek medical attention or to contact their local gardaí to report any suspicious incidents."

The Health Service Executive also issued a warning of the dangers of taking any unknown substance or mixing drugs.

It said: "Taking drugs carries serious health risks. It is important that anyone who has taken drugs and is experiencing side effects seeks medical help immediately."

The HSE outlined some practical steps that drug users should be aware of to prevent an overdose:

- Avoid mixing drugs and avoid mixing drugs with alcohol
- Recognise that medications prescribed by a doctor may interact with street drugs and cause an overdose
- Injecting drugs increases your risk of overdose
- Injecting drugs is always a risk but can be even more so with an unfamiliar supply source.
- If someone gets into difficulty after consuming a substance it is critically important to get help immediately 

Keywords: drugs, usi